Evidence map›Paper›PMID 26009604›Full record

ArticleBMJ case reports2015

When treatment can be worse than the disease: nicorandil-induced colitis.

Kiran Samra, Logan Manikam, Shri Pathmakanthan

Open access · bronzeAbstract readCase Reports
In one paragraph

Article in BMJ case reports, 2015. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.

0numbers the graph read from it
0cells of the map it votes in
1citing papers in PubMed
0.3field-weighted citation impact, top 39% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

1 citing paper in PubMed, 4 citations in OpenAlex.

  1. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

3 authors at 3 institutions in 1 country.

Kiran SamraUniversity Hospitals of North Midlands, Stoke-On-Trent, UK.
Logan ManikamUniversity College London, London, UK.
Shri PathmakanthanDepartment of Gastroenterology, Queen Elizabeth Hospital, Birmingham, Birmingham, UK.
Queen Elizabeth Hospital Birmingham · GBUniversity College London · GBUniversity Hospitals of North Midlands NHS Trust · GB

Funding

Department of Health DRF-2014-07-005
6 · The paper itself

Abstract

A 75-year-old woman presented with severe abdominal pain and diarrhoea. Symptoms started 10 years earlier but multiple investigations failed to offer a clear diagnosis. On recent admission, blood tests, endoscopies and CT scans indicated chronic colonic inflammation. Treatment strategies for bowel inflammation were unsuccessful and the patient was subsequently discussed at a multidisciplinary team meeting with surgeons for consideration of colectomy. A drug review highlighted that the patient was taking an antiangina drug, nicorandil, thought to cause bowel ulceration. This was discontinued, which dramatically improved symptoms and avoided surgery and the patient was discharged within days. Follow-up colonoscopy showed much improved colitis, and the diarrhoea had resolved. It is important that clinicians are aware of the link between pharmacotherapy, specifically nicorandil and gastrointestinal ulceration and inflammation causing severe diarrhoea. Drug cessation is the only necessary and immediately effective treatment. Awareness of this will become more clinically relevant as nicorandil use increases.

Indexed as

AgedColitisColonoscopyDiagnosis, DifferentialFemaleHumansNicorandilVasodilator AgentsNicorandilVasodilator Agents

Identifiers

PMID26009604
PMCPMC4458621
OpenAlexW1756769911

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.